Differential approximation of NP-hard problems with equal size feasible solutions
RAIRO - Operations Research - Recherche Opérationnelle, Volume 36 (2002) no. 4, pp. 279-297.

In this paper, we focus on some specific optimization problems from graph theory, those for which all feasible solutions have an equal size that depends on the instance size. Once having provided a formal definition of this class of problems, we try to extract some of its basic properties; most of these are deduced from the equivalence, under differential approximation, between two versions of a problem π which only differ on a linear transformation of their objective functions. This is notably the case of maximization and minimization versions of π, as well as general minimization and minimization with triangular inequality versions of π. Then, we prove that some well known problems do belong to this class, such as special cases of both spanning tree and vehicles routing problems. In particular, we study the strict rural postman problem (called SRPP) and show that both the maximization and the minimization versions can be approximately solved, in polynomial time, within a differential ratio bounded above by 1/2. From these results, we derive new bounds for standard ratio when restricting edge weights to the interval [a,ta] (the SRPP[t] problem): we respectively provide a 2/(t+1)- and a (t+1)/2t-standard approximation for the minimization and the maximization versions.

DOI: 10.1051/ro:2003008
Keywords: approximate algorithms, differential ratio, performance ratio, analysis of algorithms
@article{RO_2002__36_4_279_0,
     author = {Monnot, J\'er\^ome},
     title = {Differential approximation of {NP-hard} problems with equal size feasible solutions},
     journal = {RAIRO - Operations Research - Recherche Op\'erationnelle},
     pages = {279--297},
     publisher = {EDP-Sciences},
     volume = {36},
     number = {4},
     year = {2002},
     doi = {10.1051/ro:2003008},
     zbl = {1037.90059},
     mrnumber = {1997926},
     language = {en},
     url = {http://archive.numdam.org/articles/10.1051/ro:2003008/}
}
TY  - JOUR
AU  - Monnot, Jérôme
TI  - Differential approximation of NP-hard problems with equal size feasible solutions
JO  - RAIRO - Operations Research - Recherche Opérationnelle
PY  - 2002
DA  - 2002///
SP  - 279
EP  - 297
VL  - 36
IS  - 4
PB  - EDP-Sciences
UR  - http://archive.numdam.org/articles/10.1051/ro:2003008/
UR  - https://zbmath.org/?q=an%3A1037.90059
UR  - https://www.ams.org/mathscinet-getitem?mr=1997926
UR  - https://doi.org/10.1051/ro:2003008
DO  - 10.1051/ro:2003008
LA  - en
ID  - RO_2002__36_4_279_0
ER  - 
%0 Journal Article
%A Monnot, Jérôme
%T Differential approximation of NP-hard problems with equal size feasible solutions
%J RAIRO - Operations Research - Recherche Opérationnelle
%D 2002
%P 279-297
%V 36
%N 4
%I EDP-Sciences
%U https://doi.org/10.1051/ro:2003008
%R 10.1051/ro:2003008
%G en
%F RO_2002__36_4_279_0
Monnot, Jérôme. Differential approximation of NP-hard problems with equal size feasible solutions. RAIRO - Operations Research - Recherche Opérationnelle, Volume 36 (2002) no. 4, pp. 279-297. doi : 10.1051/ro:2003008. http://archive.numdam.org/articles/10.1051/ro:2003008/

[1] A. Aggarwal, H. Imai, N. Katoh and S. Suri, Finding k points with minimum diameter and related problems. J. Algorithms 12 (1991) 38-56. | MR | Zbl

[2] A. Aiello, E. Burattini, M. Massarotti and F. Ventriglia, A new evaluation function for approximation. Sem. IRIA (1977).

[3] L. Alfandari and V.Th. Paschos, Approximating the minimum rooted spanning tree with depth two. Int. Trans. Oper. Res. 6 (1999) 607-622. | MR

[4] G. Ausiello, P. Crescenzi, G. Gambosi, V. Kann, A. Marchetti Spaccamela and M. Protasi, Complexity and approximation: Combinatorial optimization problems and their approximability properties. Springer Verlag (1999). | MR | Zbl

[5] G. Ausiello, P. Crescenzi and M. Protasi, Approximate solutions of NP-optimization problems. Theoret. Comput. Sci. 150 (1995) 1-55. | MR | Zbl

[6] G. Ausiello, A. D'Atri and M. Protasi, Structure preserving reductions among convex optimization problems. J. Comput. System Sci. 21 (1980) 136-153. | Zbl

[7] N. Christofides, Worst-case analysis of a new heuristic for the traveling salesman problem. Technical Report 338 Grad School of Indistrial Administration, CMU (1976).

[8] G. Cornuejols, M.L. Fisher and G.L. Memhauser, Location of bank accounts to optimize float: An analytic study of exact and approximate algorithms. Management Sci. 23 (1977) 789-810. | MR | Zbl

[9] P. Crescenzi and V. Kann, A compendium of NP-optimization problems. Available on www address: http://www.nada.kth.se/ viggo/problemlist/compendium.html (1998).

[10] P. Crescenzi and A. Panconesi, Completness in approximation classes. Inform. and Comput. 93 (1991) 241-262. | MR | Zbl

[11] M. Demange, D. De Werra and J. Monnot, Weighted node coloring: When stable sets are expensive (extended abstract), in Proc. WG 02. Springer Verlag, Lecture Notes in Comput. Sci. 2573 (2002) 114-125. | MR | Zbl

[12] M. Demange, P. Grisoni and V.Th. Paschos, Differential approximation algorithms for some combinatorial optimization problems. Theoret. Comput. Sci. 209 (1998) 107-122. | MR | Zbl

[13] M. Demange, J. Monnot and V.Th. Paschos, Bridging gap between standard and differential polynomial approximation: The case of bin-packing. Appl. Math. Lett. 12 (1999) 127-133. | MR | Zbl

[14] M. Demange, J. Monnot and V.Th. Paschos, Differential approximation results for the Steiner tree problem. Appl. Math. Lett. (to appear). | MR | Zbl

[15] M. Demange and V.Th. Paschos, On an approximation measure founded on the links between optimization and polynomial approximation theory. Theoret. Comput. Sci. 156 (1996)117-141. | MR | Zbl

[16] H.A. Eiselt, M. Gendreau and G. Laporte, Arc routing problems, part II: The rural postman problem. Oper. Res. (Survey, Expository and Tutorial) 43 (1995) 399-414. | MR | Zbl

[17] L. Engebretsen and M. Karpinski, Approximation hardness of TSP with bounded metrics. Available on www address: http://www.nada.kth.se/~enge/enge.bib (2002). ECCC Report TR00-089 (2000). | MR

[18] M.L. Fisher, G.L. Nemhauser and L.A. Wolsey, An analysis of approximations for finding a maximum weight hamiltonian circuit. Oper. Res. 27 (1979) 799-809. | MR | Zbl

[19] G.N. Frederickson, Approximation algorithm for some postman problems. J. ACM 26 (1979) 538-554. | MR | Zbl

[20] M.R. Garey and D.S. Johnson, Computers and intractability. A guide to the theory of NP-completeness. CA. Freeman (1979). | MR | Zbl

[21] N. Garg, A 3-approximation for the minimum tree spanning k vertices. In Proc. FOCS (1996) 302-309. | MR

[22] L. Gouveia, Multicommodity flow models for spanning tree with hop constraints. Eur. J. Oper. Res. 95 (1996) 178-190. | Zbl

[23] L. Gouveia, Using variable redefinition for computing lower bounds for minimum spanning and Steiner trees with hop constraints. J. Comput. 10 (1998) 180-188. | MR | Zbl

[24] L. Gouveia and E. Janssen, Designing reliable tree with two cable technologies. Eur. J. Oper. Res. 105 (1998) 552-568. | Zbl

[25] N. Guttmann-Beck, R. Hassin, S. Khuller and B. Raghavachari, Approximation algorithms with bounded performance guarantees for the clustered traveling salesman problem. Algorithmica 4 (2000) 422-437. | Zbl

[26] M.M. Halldorsson, K. Iwano, N. Katoh and T. Tokuyama, Finding subsets maximizing minimum structures, in Proc. SODA (1995) 150-159. | MR | Zbl

[27] R. Hassin and S. Khuller, z-approximations. J. Algorithms 41 (2002) 429-442. | MR | Zbl

[28] R. Hassin and S. Rubinstein, An approximation algorithm for maximum packing of 3-edge paths. Inform. Process. Lett. 6 (1997) 63-67. | MR

[29] D. Hochbaum, Approximation algorithms for NP-hard problems. P.W.S (1997).

[30] J.A. Hoogeveen, Analysis of christofides' heuristic: Some paths are more difficult than cycles. Oper. Res. Lett. 10 (1991) 291-295. | Zbl

[31] D.S. Johnson and C.H. Papadimitriou, Performance guarantees for heuristics, edited by E.L. Lawler, J.K. Lenstra, A.H.G. Rinnooy Kan and D.B. Shmoys, The Traveling Salesman Problem: A guided tour of Combinatorial Optimization. Wiley, Chichester (1985) 145-180. | MR | Zbl

[32] R.M. Karp, Reducibility among combinatorial problems, edited by R.E Miller and J.W. Thatcher, Complexity of Computer Computations. Plenum Press, NY (1972) 85-103. | MR

[33] D.G. Kirkpatrick and P. Hell, The complexity of a generalized matching problem, in Proc. STOC (1978) 240-245. | MR

[34] G. Kortsarz and D. Peleg, Approximating shallow-light trees, in Proc. SODA (1997) 103-110. | MR

[35] S.R. Kosaraju, J.K. Park and C. Stein, Long tours and short superstrings, in Proc. FOCS (1994) 166-177.

[36] T. Magnanti and L. Wolsey, Optimal trees, Network models. North-Holland, Handbooks Oper. Res. Management Sci. 7 (1995) 503-615. | MR | Zbl

[37] P. Manyem and M.F.M. Stallmann, Some approximation results in multicasting, Working Paper. North Carolina State University (1996).

[38] J.S.B. Mitchell, Guillotine subdivisions approximate polygonal subdivisions: Part II - A simple polynomial-time approximation scheme for geometric TSP, k-MST, and related problems. SIAM J. Comput. 28 (1999) 1298-1309. | Zbl

[39] J. Monnot, Families of critical instances and polynomial approximation, Ph.D. Thesis. LAMSADE, Université Paris IX, Dauphine (1998) (in French).

[40] J. Monnot, The maximum f-depth spanning tree problem. Inform. Process. Lett. 80 (2001) 179-187. | MR | Zbl

[41] J. Monnot, V.Th. Paschos and S. Toulouse, Differential approximation results for traveling salesman problem with distance 1 and 2 (extended abstract). Proc. FCT 2138 (2001) 275-286. | MR | Zbl

[42] J. Monnot, V.Th. Paschos and S. Toulouse, Approximation polynomiale des problèmes NP-difficiles: optima locaux et rapport différentiel. Édition HERMÈS Science Lavoisier (2003). | Zbl

[43] J.S. Naor and B. Schieber, Improved approximations for shallow-light spanning trees, in Proc. FOCS (1997) 536-541.

[44] C.S. Orloff, A fundamental problem in vehicle routing. Networks 4 (1974) 35-64. | MR | Zbl

[45] P. Orponen and H. Mannila, On approximation preserving reductions: Complete problems and robust measures, Technical Report C-1987-28. Department of Computer Science, University of Helsinki (1987).

[46] R. Ravi, R. Sundaram, M.V. Marathe, D.J. Rosenkrants and S.S. Ravi, Spanning tree short or small. SIAM J. Discrete Math. 9 (1996) 178-200. | MR | Zbl

[47] S. Sahni and T. Gonzalez, P-complete approximation problems. J. ACM 23 (1976) 555-565. | MR | Zbl

[48] S.A. Vavasis, Approximation algorithms for indefinite quadratic programming. Math. Programming 57 (1972) 279-311. | MR | Zbl

[49] E. Zemel, Measuring the quality of approximate solutions to zero-one programming problems. Math. Oper. Res. 6 (1981) 319-332. | MR | Zbl

Cited by Sources: